Alert archive / Indiana / Areal Flood Warnings in 2021
Areal Flood Warning 15, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Jul 30, 2021, 1:13 AM EDT for Bartholomew County, Decatur County, Shelby County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2021, 1:13 AM EDT (05:13 UTC)
- Expired
- Jul 30, 2021, 7:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bartholomew County, IN, Decatur County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2113 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.2
The text
As transmitted.
677 WGUS43 KIND 300513 FLWIND BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Indianapolis IN 113 AM EDT Fri Jul 30 2021 INC005-031-145-301115- /O.NEW.KIND.FA.W.0015.210730T0513Z-210730T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bartholomew IN-Decatur IN-Shelby IN- 113 AM EDT Fri Jul 30 2021 The National Weather Service in Indianapolis has issued a * Flood Warning for... Northeastern Bartholomew County in central Indiana... Southwestern Decatur County in central Indiana... Southern Shelby County in central Indiana... * Until 715 AM EDT Friday. * At 113 AM EDT, local law enforcement reported flooding of streams and roads continuing in the warned area from thunderstorms Thursday evening. Minor flooding along Haw Creek was occurring near Hope. * Some locations that will experience flooding include... Hope, Flat Rock, Milford, Westport, Geneva, Hartsville, Burney, Newbern, Grammer and Letts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be aware of your surroundings and do not drive on flooded roads. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report observed flooding to local emergency services or law enforcement and request they pass this information to the National Weather Service when you can do so safely. && LAT...LON 3940 8595 3947 8581 3924 8542 3914 8572 $$ Ryan
1 follow-up statement
719 WGUS83 KIND 301112 FLSIND Flood Statement National Weather Service Indianapolis IN 712 AM EDT Fri Jul 30 2021 INC005-031-145-301122- /O.EXP.KIND.FA.W.0015.000000T0000Z-210730T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bartholomew IN-Decatur IN-Shelby IN- 712 AM EDT Fri Jul 30 2021 ...FLOOD WARNING WILL EXPIRE AT 715 AM EDT THIS MORNING FOR NORTHEASTERN BARTHOLOMEW, SOUTHWESTERN DECATUR AND SOUTHERN SHELBY COUNTIES... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3940 8595 3947 8581 3924 8542 3914 8572 $$ 50
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jul 29, 9:59 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 29, 9:59 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 959 PM EDT Thu Jul 29 2021 .Forecast Update... Issued at 959 PM EDT Thu Jul 29 2021 Storms continue to move through central Indiana with a brief rotating storm in southeastern Shelby and Decatur counties earlier this evening. Latest Hi-Res model guidance shows that there is an area of enhanced backing of the surface winds which is giving values of 50-100 m^s/s^2 south of I-70 with the highest values across that Shelby/Decatur county area. There is now a broken line of convection stretching roughly across the I-74 corridor and slowly moving to the south. Expectations are that these storms will move into an area of slightly enhanced low level shear which may lead to some additional weak rotation, but with the gradual loss of surface based heating, not expecting any significant issues from these storms as they move south. As these storms move south, they will also be entering into weaker mid and upper level shear which should further also limit the threat. Another potential concern over the next couple of hours will be isolated flooding across the areas impacted by the rotating storms earlier where 1-2 inches of rain has fallen and storms continue to move through the same area. Do expect that the convective threat will begin to taper off after 06Z as the storms exit the area of better shear aloft and instability gradually lessens. Those storms may continue though into southern Indiana but the severe threat looks minimal at this time. Remainder of tonight's forecast looks to be on track as the frontal zone pushes southward through the region through late tonight. Generally light northerly breezes will drop dewpoints about 15F...and bring overnight mins of the low to mid 60s for all but far southern zones. && .Short Term...(This evening through Friday night) Issued at 300 PM EDT Thu Jul 29 2021 Residual cloud debris from convective activity over Illinois has been infiltrating central Indiana for most of the day, inhibiting the severe threat. Nonetheless, a few showers and thunderstorms have managed to break through over the northwest counties with the cold front right on the edge of the forecast warning area. They are struggling to maintain any intensity though as they drift southward with MLCAPE values only around 1000 J/kg. There is plenty of SBCAPE though near 4000 J/kg with temperatures in the mid to upper 80s and dew points in the mid to upper 70s. Meanwhile, effective bulk shear is around 30 kts with that cold front quickly approaching the area. So, any breaks in the cloud cover, and convective development will be fast. At this point though, confidence is low and the best chances will likely be over the southern counties this evening with any last minute clearing and frontal passage. And, CAMs seem to support this trend with a quick downward trend from north to south during the Fri 00-03Z time and all of the forecast area dry by Friday morning. After the frontal passage tonight, the hot, humid airmass will finally break, and it will feel much different tomorrow. Daytime highs are projected to only top off in the upper 70s to mid 80s with comfortable dew points in the upper 50s/low 60s as high pressure strengthens over the area. && .Long Term...(Saturday through Thursday) Issued at 300 PM EDT Thu Jul 29 2021 On Saturday, an impulse in the northwest flow aloft will move into southern Illinois. This will bring some forcing, mainly to the southwest forecast area. Moisture will not be that impressive with deeper moisture to the south of the area. Will have some chance PoPs mainly southwest. On Sunday, a cold front will move through the area, bringing in another shot of cooler air. Another upper wave will accompany the front, but the best forcing will be northeast of central Indiana. However, the issue will once again be available moisture, with winds mainly having a west or north component to them. Will only go with some slight chance PoPs. The remainder of the long term will see central Indiana underneath an upper trough. However, at the surface, high pressure will be in control. At the moment, with the surface high and plenty of dry air in the lower levels, will just go dry through the remainder of the long term period. Thanks to the upper trough and a flow of cooler air, temperatures will be cooler than normal through the period. && .Aviation...(00Z TAF Issuance) Issued at 708 PM EDT Thu Jul 29 2021 IMPACTS: - Convection still possible at KIND through around 1-2z, possible at KBMG through around 2-3z. KLAF/KHUF should be about finished with lightning potential. - Quick visibility deterioration to MVFR in any heavy showers/storms that do form. - Winds from northwest this evening, possibly becoming more northerly overnight. DISCUSSION: Scattered storms moving southeast through central Indiana are mainly along/south of I-70 at this point. There are still a few showers north of that line, but not seeing lightning in those. Could still see impacts at KIND/KBMG, but may just be in the vicinity and not directly overhead. Overnight drier air will move in from the north and this should prevent fog formation. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...White/AGM Short Term...TDUD Long Term...50 Aviation...CP
Hazardous weather outlook, Jul 29, 10:26 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1026 PM EDT Thu Jul 29 2021 INZ043>045-051>056-060>065-067>072-310230- Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Clinton, Newport, Rockville, Greencastle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1026 PM EDT Thu Jul 29 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Strong and severe thunderstorms are possible this evening. Damaging winds will be the main severe concern, but large hail is possible and an isolated tornado can not be ruled out. Cloud to ground lightning, brief heavy rain and localized flooding are also possible. Non-severe thunderstorms are possible later tonight...lightning is a hazard with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a small chance of thunderstorms over southwestern sections Saturday afternoon and evening. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>042-046>049-057-310230- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-Hancock- Henry-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, and Rushville 1026 PM EDT Thu Jul 29 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a small chance of thunderstorms over southwestern sections Saturday afternoon and evening. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 29, 7:52 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
752 PM EDT Thu Jul 29 2021
INZ057-065-300015-
Rush-Decatur-
752 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSH AND
NORTHEASTERN DECATUR COUNTIES...
At 751 PM EDT, a strong thunderstorm was located near Lake Santee, or
13 miles northwest of Batesville, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm. Weak
rotation has also been seen with this storm.
Locations impacted include...
Greensburg, Newpoint, Sandusky, Lake Santee, Clarksburg and New
Salem.
This includes Interstate 74 between mile markers 135 and 144.
LAT...LON 3924 8535 3943 8554 3956 8538 3951 8530
3927 8530
TIME...MOT...LOC 2351Z 315DEG 19KT 3944 8538
CPLocal storm report, Jul 29, 8:38 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG SHELBYVILLE 39.52N 85.78W
07/29/2021 SHELBY IN LAW ENFORCEMENT
ROOFING MATERIAL REMOVED FROM A BUILDING AT
THE INTERSECTION OF PIKE AND HOWARD.
&&
AWLocal storm report, Jul 29, 8:40 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG 1 ENE WALDRON 39.46N 85.65W
07/29/2021 SHELBY IN PUBLIC
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&
AWSpecial weather statement, Jul 29, 9:06 PM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
906 PM EDT Thu Jul 29 2021
INZ067-300145-
Knox-
906 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX COUNTY...
At 906 PM EDT, a strong thunderstorm was located over Vincennes,
moving south at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Vincennes, Monroe City, Decker and Vincennes University.
LAT...LON 3848 8774 3851 8765 3855 8767 3859 8761
3866 8760 3868 8753 3873 8751 3874 8736
3851 8729 3854 8735 3851 8737 3854 8740
3853 8748 3850 8749 3852 8754 3850 8759
3845 8760 3846 8766 3843 8767 3841 8774
TIME...MOT...LOC 0106Z 350DEG 21KT 3866 8750
CPLocal storm report, Jul 29, 9:08 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
908 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND DMG 4 NE VINCENNES UNIVERSI 38.73N 87.48W
07/29/2021 KNOX IN EMERGENCY MNGR
2-3 INCH DIAMETER TREE REPORTED DOWN ON US
41 AT CAMP ARTHUR RD.
&&
AWLocal storm report, Jul 29, 10:40 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1040 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD GENEVA 39.39N 85.72W
07/29/2021 SHELBY IN LAW ENFORCEMENT
FLOODED ROADS ARE BEING REPORTED IN NUMEROUS
LOCATIONS, REQUIRING ROAD SIGNS AND PEOPLE
TURNING AROUND TO FIND ANOTHER ROUTE. THE
FOLLOWING LOCATIONS SPECIFICALLY HAVE THESE
PROBLEMS...1100 S AND 300 E...1000 S AND 275
E...SR 9 AND SOUTH OF 252. WATER IS ON THE
ROADWAY BUT NOT PRESENTLY DEEP AT 350 EAST
SOUTH OF VANDALIA ROAD, AND 252 AND 25 W.
&&
BHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:11 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Shelby | 34 min |
| Jul 29, 8:14 PM EDT | Tornado Warning | IND | Decatur, Rush, Shelby | 31 min |
| Jul 29, 8:45 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Shelby | 45 min |
| Jul 29, 9:06 PM EDT | Special Weather Statement | IND | Knox | 39 min |
| Jul 29, 9:30 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 45 min |
| Jul 29, 9:37 PM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Shelby | 5 hr |
| Jul 29, 10:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 21 min |
| Jul 29, 10:24 PM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Shelby | 3 hr |
| Jul 30, 3:42 AM EDT | River Flood Warning | IND | Bartholomew | 8 hr |
Nearby
Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.